Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Bismarck, ND

May 19, 2021Logan County, North Dakota

NWS Bismarck, ND issued this special weather statement at May 19, 2021, 7:30 PM CDT for Logan County, North Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2021, 7:30 PM CDT (00:30 UTC)
Expired
May 19, 2021, 8:00 PM CDT
In force
30 min
Issued by
NWS Bismarck, ND

County Logan County, ND

The radar

The Bismarck radar (KBIS), 78 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
2344 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

839 
WWUS83 KBIS 200030
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
730 PM CDT Wed May 19 2021
 
NDZ046-047-200100-
Logan ND-Emmons ND-
730 PM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LOGAN AND
NORTHEASTERN EMMONS COUNTIES UNTIL 800 PM CDT...

At 730 PM CDT, a strong thunderstorm was located 5 miles southwest of
Napoleon. This storm was nearly stationary.

Half inch hail will be possible with this storm.

Locations impacted include...
Napoleon.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4652 9972 4639 9978 4641 9997 4654 9996
TIME...MOT...LOC 0030Z 126DEG 3KT 4646 9986 

$$

HOLLAN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at May 19, 6:53 PM CDT, 37 minutes earlier.

Area forecast discussion, May 19, 6:53 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
653 PM CDT Wed May 19 2021

.MESOSCALE DISCUSSION...
Issued at 649 PM CDT Wed May 19 2021

Scattered thunderstorms are likely to continue this evening mainly
between Highways 83 and 281, and south of Highway 200. There is some
uncertainty on the eastward progression of the storms. The cold
front has now intersected a westward-moving outflow boundary, and
guidance still favors a stalling and eventually retreating frontal
boundary through the night. With deep layer forcing showing a more
due north trajectory out of South Dakota, it is possible that CAMS
are a little too far to the east with convection for the next 3 to 5
hours. Furthermore, recent radar trends suggest outflow processes
may be starting to inhibit convection. But still expecting at least
widely scattered activity to persist due to the arrival of the
aforementioned better forcing.

The main expected hazards are brief downpours and small hail.
While isolated severe hail cannot be ruled out, effective bulk shear
less than 25 kts and mid level lapse rates around 6-6.5 C/km do not
support a more widespread threat. Funnel clouds and brief landspout
tornadoes remain a concern due to strong low level instability and
surface vorticity. Lastly, storm motion has been slow and erratic.
This may lead to multiple storms over the same area. In normal
circumstances, this would result in a localized flooding concern.
But given the significant drought, water issues seem highly
unlikely.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 238 PM CDT Wed May 19 2021

Thunderstorms will be the main issue in the short term period.

Convection has just started to develop over eastern Foster county
southeast into logan and Mcintosh counties. this in an area of max
instability and strong low level lapse rates ahead of the cold
front. This is also in an area of weak deep layer shear but with
some low level helicity. There is also some marginal but
increasing hail cape and good DCAPE. These parameters would be
indicative of some small hail, gusty winds. With the low level
helicity and steep lapse rates a non supercell landspout within a
new updraft can not be ruled out this afternoon. Overall severe
potential this afternoon has increased from this morning with a
marginal risk of a few severe storms over the southeast CWA.

Back to the west, there may be a sprinkle or two with the mid
level radar returns from southwest into northwest ND, but this is
falling in an area of very dry lower atmosphere. Lower RH values
are more of a concern here, and especially to the north and west
of this line. However, we do expect diminishing winds here through
the remainder of the afternoon, thus fire weather concerns appear
minimal at this time.

Tonight, as we lose the daytime heating, severe potential will
diminish. However, with an approaching impulse within a broad
southwest upper flow, overall mid level forcing for ascent will
increase, expanding the area of showers and scattered thunder over
mainly south central into eastern ND.

Thursday, the cold front that stalls over south central into
eastern ND tonight will linger along the ND/SD border and lift
slightly in response to deepening low pressure over the northern
and central High Plains.

With clearing expected over the southwest and south central, this
will allow for increasing instability along and south of the I-94
corridor. SPC has a marginal risk of severe weather over pretty
much the entire CWA because with a slight risk over the far
southwest. At this time our thinking is that anywhere from just
north of the warm front, southward would be the better threat,
which at this time looks to be somewhere over central ND,
favoring the southern half of the state, but will need to see
where the warm front eventually ends up tomorrow. The slight risk
in the southwest seems to be more tied to convection firing off
the high plains, with multi-cellular clusters possibly propagating
into the southwest portion of the state. If this occurs early
enough there would be a risk of strong to severe convection with
large hail with the strongest updrafts and possibly damaging winds
with gusts form any stronger cores of a subsequent MCS developing
from cold pool mergers, but the risk would diminish for our
southwest if the initiation time is delayed. Various mesoscale
models depict both convection holding on into western ND, and
dying before or as it moves into ND, will have to continue to
monitor.

.LONG TERM...(Thursday night through Wednesday)
Issued at 238 PM CDT Wed May 19 2021

See last portion of the short term period discussion for Thursday
night convection.

Friday will bring another day of possible showers and
thunderstorms. The most unstable conditions will be over south
central and eastern ND. However, these areas may be capped. A
strong impulse will lift northward from the central High Plains
into the northmen plains producing enough forcing for showers and
thunderstorms, with the most favored area for embedded
thunderstorms and heavier rainfall amounts along the transition of
the colder atmosphere northwest and the capped atmosphere
southeast.

Once that impulse moves through there may be a lull in the shower
and thunderstorm activity until the next strong wave lifts through
the area Sunday night into Monday. There is still a lot of
uncertainty this far out, how that will play out early next week.

We may still be dealing with the remnants of the upper low into
the middle part of the week, but this would likely be just shower
activity closer to the track of the upper low.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 646 PM CDT Wed May 19 2021

This evening main concern for thunderstorms will be along a
boundary over south central North Dakota into the James River
Valley, affecting the KJMS terminal. Thunderstorm coverage will
then be on the increase over the area overnight, continuing into
Thursday. In addition, ceilings will lower late tonight into
Thursday morning over most locations, with the possible exception
being far southern areas. Gradual improvement expected in the
afternoon.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Hollan
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...JJS
Hazardous weather outlook, May 19, 6:47 PM CDT, 43 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
647 PM CDT Wed May 19 2021

NDZ001>005-009>013-017>022-031>034-040>045-210000-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-
Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-
647 PM CDT Wed May 19 2021 /547 PM MDT Wed May 19 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Thunderstorms are possible. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of strong to possibly severe storms Thursday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed Thursday.

NDZ023-025-035>037-046>048-050-051-210000-
Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-
McIntosh-Dickey-
647 PM CDT Wed May 19 2021

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms are possible across far south central ND
into the James River Valley this evening. A few of these storms
could be strong or briefly severe with quarter size hail and wind
gusts to 60 mph. An early evening funnel cloud or brief tornado is
also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of strong to possibly severe storms Thursday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed Thursday.

In the hours before

Special weather statement, May 19, 5:41 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Bismarck ND
541 PM CDT Wed May 19 2021

NDZ036-192315-
Kidder ND-
541 PM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIDDER COUNTY UNTIL
615 PM CDT...

At 539 PM CDT, a strong thunderstorm was located just west of Lake
Isabel, or 6 miles southeast of Steele, moving north at 10 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Steele, Dawson and Lake Isabel.

This storm will also move north across Interstate 94 between Steele
and Dawson.

Conditions are favorable for weak landspout tornados this afternoon.
Remain alert and take cover in a reinforced shelter if you see a
tornado.  Brief heavy rainfall is also occurring with these storms.

LAT...LON 4671 9980 4671 9991 4689 9998 4693 9970
      4678 9969
TIME...MOT...LOC 2239Z 176DEG 10KT 4681 9980

HAMILTON
Special weather statement, May 19, 5:51 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Bismarck ND
551 PM CDT Wed May 19 2021

NDZ023-025-192315-
Wells ND-Foster ND-
551 PM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WELLS AND WESTERN
FOSTER COUNTIES UNTIL 615 PM CDT...

At 550 PM CDT, a strong thunderstorm was located 6 miles west of
Carrington, moving north at 10 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Carrington, Cathay, Sykeston and Barlow.

Very heavy rainfall is also occurring with this storm. Do not drive
your vehicle through flooded roadways.

&&

LAT...LON 4733 9912 4733 9938 4759 9952 4760 9927
      4759 9927 4759 9903
TIME...MOT...LOC 2250Z 181DEG 10KT 4742 9927

HAMILTON
Special weather statement, May 19, 6:18 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Bismarck ND
618 PM CDT Wed May 19 2021

NDZ023-025-192345-
Wells ND-Foster ND-
618 PM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WELLS AND WEST
CENTRAL FOSTER COUNTIES UNTIL 645 PM CDT...

At 617 PM CDT, a strong thunderstorm was located near Cathay, or 11
miles northwest of Carrington, moving north at 10 mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Fessenden, Cathay, Sykeston and Emrick.

Conditions are favorable for weak landspout tornados with these
storms. Remain alert and take cover in a reinforced shelter if you
see a tornado.  Brief heavy rainfall is also occurring with these
storms.

LAT...LON 4747 9920 4741 9947 4765 9965 4771 9930
      4767 9930 4767 9927 4759 9927 4758 9920
TIME...MOT...LOC 2317Z 169DEG 10KT 4752 9935

HAMILTON
Special weather statement, May 19, 6:21 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Bismarck ND
621 PM CDT Wed May 19 2021

NDZ037-200000-
Stutsman ND-
621 PM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STUTSMAN COUNTY UNTIL 700
PM CDT...

At 621 PM CDT, a strong thunderstorm was located 8 miles northeast of
Cleveland, or 14 miles northeast of Medina, moving north at 10 mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Cleveland and Pingree.

LAT...LON 4695 9889 4687 9913 4718 9928 4723 9889
TIME...MOT...LOC 2321Z 169DEG 10KT 4699 9903

HAMILTON
Special weather statement, May 19, 6:28 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Bismarck ND
628 PM CDT Wed May 19 2021

NDZ035-046-200000-
Burleigh ND-Emmons ND-
628 PM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BURLEIGH AND NORTH
CENTRAL EMMONS COUNTIES UNTIL 700 PM CDT...

At 628 PM CDT, a strong thunderstorm was located near Braddock, or 19
miles southwest of Steele, moving north at 10 mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Braddock and Moffit.

Conditions are favorable for weak landspout tornados with these
storms. Remain alert and take cover in a reinforced shelter if you
see a tornado.  Brief heavy rainfall is also occurring with these
storms.

LAT...LON 4655 10026 4671 10033 4675 10008 4664 10008
      4663 10007 4653 10007 4653 10015
TIME...MOT...LOC 2328Z 162DEG 11KT 4662 10014

HAMILTON
Special weather statement, May 19, 7:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
730 PM CDT Wed May 19 2021

NDZ046-047-200100-
Logan ND-Emmons ND-
730 PM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LOGAN AND
NORTHEASTERN EMMONS COUNTIES UNTIL 800 PM CDT...

At 730 PM CDT, a strong thunderstorm was located 5 miles southwest of
Napoleon. This storm was nearly stationary.

Half inch hail will be possible with this storm.

Locations impacted include...
Napoleon.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4652 9972 4639 9978 4641 9997 4654 9996
TIME...MOT...LOC 0030Z 126DEG 3KT 4646 9986

HOLLAN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 8:07 PM CDTSpecial Weather StatementBISLogan38 min
May 20, 3:59 AM CDTAreal Flood AdvisoryBISLogan, Stutsman5 hr
May 20, 6:05 PM CDTSpecial Weather StatementBISKidder40 min
May 20, 6:38 PM CDTSpecial Weather StatementBISStutsman37 min

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.